Serotonin is a chemical found in the human body that primarily acts as a neurotransmitter. It is manufactured in the brain and intestine, and is mainly found in the central nervous system, gastrointestinal tract and circulatory system. Serotonin plays an important role in regulating a variety of psychological and general body functions. Directly and indirectly it enables the functioning of brain cells. Serotonin regulates bowel movements; controls appetite; accelerates wound healing by vasoconstriction and clotting; controls mood, anxiety and happiness; affects bone density and drives sexual desires.

What is Serotonin Syndrome?

What is Serotonin Syndrome?

Serotonin syndrome (also known as serotonin toxicity) is a condition characterized by increased stimulation of the central nervous system and peripheral serotonin receptors, caused by excessive serotonin in the human body.

Signs and Symptoms of Serotonin Syndrome

Serotonin syndrome presents itself as a triad of autonomous hyperactivity; neuromuscular abnormality and mental status changes. These include:

  • Autonomic Disturbances:
    • Hypertension
    • Tachycardia
    • Hyperthermia
    • Hyperactive bowel sounds
    • Mydriasis
    • Excessive sweating.
  • Neuromuscular dysfunction:
    • Tremor
    • Clonus - inducible or spontaneous
    • Ocular clonus
    • Hypertonicity
    • Hyperreflexia.
  • Altered Mental State:
    • Anxiety
    • Agitation
    • Confusion
    • Coma.

Clinical symptoms are highly variable and it is not mandatory for all the symptoms to be present in all cases. In severe cases, serotonin over-dosage can also cause death.

How Long Does Serotonin Syndrome Last?

Symptoms may be noticed within minutes of drug ingestion or even within 6 to 24 hours of medication change or overdose. In most cases, serotonin syndrome often subsides with 24 hours of discontinuation of the serotonin-related drug. However, the symptoms of serotonin syndrome may last from days up to 5 weeks after stopping the medication depending on the half-life, protracted duration of action and active metabolites of the medication.

Causes and Risk Factors of Serotonin Syndrome

Serotonin syndrome occurs as an adverse drug reaction to serotonergic agents. Serotonergic agent is a chemical substance that modifies the effects of serotonin in the body. These include pharmaceutical drugs such as serotonin receptors agonists/antagonists, serotonin releasing agents and monoamine oxidase inhibitors. These drugs are commonly prescribed for management of depression, anxiety and behavioural disorders (Eg., Citalopram, Escitalopram, Paroxetine, Fluoxetine and Sertraline). It can occur as a consequence of normal therapeutic drug use, self-poisoning or drug interactions.

Prescription and over-the-counter drugs that may contribute to serotonin syndrome (alone or in combination) include:

  • Amphetamines and Derivatives: 3,4-methyenedioxymethamphentamine (Ecstasy), Dextroamphetamine, Methamphetamine, Sibutramine (Meridia)
  • Analgesics: Cyclobenzaprine (Flexeril), Meperidine (Demerol), Tramadol (Ultram)
  • Antidepressants/mood stabilizers: Buspirone (Buspar), Lithium, Monoamine oxidase inhibitors (e.g., phenelzine), Selective serotonin reuptake inhibitors (e.g., fluoxetine), Serotonin-norepinephrine reuptake inhibitors (e.g., venlafaxine), Serotonin 2A receptor blockers (e.g., trazodone), St. John's wort (Hypericum perforatum), Tricyclic antidepressants (e.g., amitriptyline, nortriptyline)
  • Anti-emetics: Metoclopramide (Reglan), Ondansetron (Zofran)
  • Anti-migarine drugs: Carbamazepine (Tegretol), Triptans, Valproic acid (Depakene)
  • Miscellaneous: Cocaine, Dextromethorphan, Linezolid (Zyvox), L-tryptophan, 5-hydroxytryptophan

Increased serotonin level can also be caused by use of certain recreational drugs and dietary supplement.

Diagnosis of Serotonin Syndrome

The diagnosis of serotonin syndrome mainly depends on evaluating and identifying the above mentioned signs and symptoms in the presence of use of drug containing serotonergic agents. Suspect’s vital signs and reflexes are examined and this may also require hospitalization. Symptoms can occur post addition of serotonergic medication to therapeutic regimes, when dosage of the medication are changed, or after an over dosage of serotonergic agents.

The diagnosis is usually based on the Hunter Serotonin Toxicity Criteria or Sternbach's criteria. Hunter's criteria for predicting serotonin toxicity in patients who are known to take serotonergic agent requires one or groups of the following features to be present:

  • Spontaneous clonus
  • Inducible clonus with agitation or diaphoresis
  • Ocular clonus with agitation or diaphoresis
  • Tremor and hyperreflexia, or
  • Hypertonia, temperature above 100.4°F (38°C), and inducible or ocular clonus.

Sternbach's criteria require three out of 10 clinical features to coincident along with an addition or recent increase of known serotonergic drugs to the earlier medication regimen.

Treatment of Serotonin Syndrome

The first and foremost step for treatment of serotonin syndrome would be identification and elimination of the causative agent. In events of recent ingestion or over dosage, activated charcoal is used to prevent absorption. Benzodiazepines may be given to control agitation and seizure. Supportive measures such as IV fluids may be administered to maintain hydration. In certain cases, antagonist such as Cyproheptadine might be used to reverse the condition. Severe cases may also require active sedation and ventilator support.

Prevention of Serotonin Syndrome

While taking serotonin-related medicine, one must be cautious regarding the intake of the drug. Under no circumstances should one increase the dosage of serotonin drugs without taking the advice of the physician who has prescribed the drug. One must discuss about all the possible side-effects of the medication and also what must be done in case of toxication. Also, never stop a medication without the doctors’ advice as even this could lead to sudden drop in the serotonin levels which could bring about emergency.

Before starting any serotonergic drugs or agents, do discuss with your doctor regarding all the medication you take, including over-the-counter medication as many drugs could have hazardous interaction with serotonin-related drugs.

Conclusion

Serotonin syndrome can develop almost abruptly once there is an increase in the intake of drugs or serotonergic agents. One must seek immediate help without delay as the situation can be easily handled; but if left untreated, it can lead to unconsciousness, coma or even death.

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: July 28, 2016

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Symptom Checker

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Chakra's and Aura's

Yoga Information Center

Find Pain Physician

Subscribe to ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2016 ePainAssist, All rights reserved.

DMCA.com Protection Status